Discussions By Condition: I cannot get a diagnosis.

Unexplained changes in conciousness

Posted In: I cannot get a diagnosis. 5 Replies
  • Posted By: Anonymous
  • August 2, 2010
  • 09:57 PM

Last night, when I was trying to sleep, I experienced several changes in consciousness that would gradually appear, and instantly disappear about ten seconds after the symptoms were appearing.

I would experience for the first 3-5 seconds:
- Dizziness
- Staring
- Weakness
- Tinnitus
- Anxiety
- Delay between when I was touching something and when I would feel it
- Random Brain Zaps

Then, I was experiencing:
- Full body deprivation of the sense of touch
- Moving any muscle was very difficult
- Some sort of dissociation with reality
- Very strong tinnitus
- Anxiety & Fear (I was still conscious during the experiences)

The "Dissociation with reality" is very hard to explain. It was very similar to consuming Salvia Divinorum, without any hallucination or memory loss.
It felt like a loop of sight and sound accompanied by a loss of coordination in space.
Very strange indeed.

I even experienced these symptoms once during a dream (my dreams are vivid and I can remember them partially). My dream continued normally after the experience.

I woke up without noticing anything wrong.
I went thought my day of work without any problem except fatigue, which was caused by the poor sleep I had.
I don't feel any different than before.
However, this was quite scary and I would like to know what really happened.

For further information, I was laying down when experiencing these symptoms.
I have never felt them before.
I am using Effexor 37.5mg for depression and anxiety (I am tapering down in order to quit).
I have no history of psychiatric problems except depression and anxiety.
It is possible that I was having hypoglycemia when these effects occured.

Thanks for your attention,
Mike.

Reply Flag this Discussion

5 Replies:

  • While some of what you mentioned could be attributed to hypoglycemia, many of the symptoms you've listed could be occurring as a result of decreasing the dosage of effexor. I have heard these symptoms described more than once by people attempting to stop the drug, particularly, the shivering feeling and "brain zaps" you mention. I have also heard it described as "an ice cream headache" The other symptoms could possibly be attributed to sleep paralysis. Put simply, the brain has to paralyze the body during the REM cycle of sleep, this is perfectly normal. It does this so we don't act out our dreams and injure ourselves. People can sometimes wake up before the effect wears off, which is what sleep paralysis is, you are conscious, but unable to move and in an altered state of mind. This particular state is sometimes referred to as a hypnogogic state and while you're in it you may experience any number of sensory distortions because you are basically halfway between asleep and awake. Sleep paralysis tends to be most likely to occur in theover-stressed, the fatigued and the sleep deprived. It may be occurring as a result of disruption in sleep patterns caused by a discontinuation or reduction of the effexor dose. It can be an extremely frightening experience, particularly if you have never experienced it before, and never heard of it. However, it does not usually come with any serious complications. These are just some things to consider.
    gregtfish 67 Replies Flag this Response
  • i had the same thoughts as greg while reading your post. possibly caused by medication or just due to the hypnogogic state. You say you had anxiety in the past... when in the hypnogogic stage.. anything in your subconsciousness can come up. It is quite normal to feel anxiety and get other symptoms in that state. Sleep paralysis is common in that state (you may also find yourself like hallunicating during this). i myself wouldnt worry about things unless you start getting symptoms when properly awake. I used to get a lot of sleep paralysis.. Ive found the best way to break it is to focus on either a toe or your finger and keep trying to wiggle it. Once you can wiggle it, it will help bring you out of the state.
    taniaaust1 2,267 Replies Flag this Response
  • Sounds like Sleep Paralysis. I have had it for over 10 years. Its basically the chemical that is released when you dream to prevent your body from acting out your dreams. That chemical can be released right before or right after sleeping when the body is still awake. Being awake and dreaming also without movement can be extremely scary. Your mind can freak out and you may feel like your moving or yelling for help, only to realize your not moving or even opening your mouth. A few colleges are doing research on it. Usually a sense of evil comes right before it happens. It hasnt happend to me in a cpl years. Ever since I read a college study reporting that people where able to have out of body expierences during the episode. Once I tried and was able to sit up but not get my legs out of my bottom half cuz i was trying to hard. After that, it hasnt happend much.
    Anonymous 42,789 Replies
    • October 22, 2010
    • 06:31 PM
    • 0
    Flag this Response
  • helloi sometimes have similar issues like weird films going on in my head and derealisation of my environment.did you have an mrt and some other neurological examinations?best wishes,mrssmart
    mrssmart_00 15 Replies
    • October 22, 2010
    • 10:16 PM
    • 0
    Flag this Response
  • It's a shame doctors don't inform patients about the dangers of the medications they take. Your experiencing withdrawal from Effexor, like the others have said. I bet you didn't experience these things before the tapering began =\Many people are trying to start up a class action lawsuit, though I doubt that will ever work.You should read some of the HORROR stories online. It seems just about EVERY person who tries to come off it (along with most other antidepressants) is put through the 7th level of ***l.So, how fast are you tapering off? What dosage did you begin with? How long have have you been taking it?I hate to do this, but...The list of withdrawal symptoms from effexor include:Anxiety Dizziness Jolting electric "zaps”Tingling sensationsVertigoFatigue Headache Insomnia Nausea Visual hallucinationsDiarrheaBlurred visionMuscle and joint painGait disturbancesVomitingRestlessness Tremors SweatingFeverAbdominal discomfortAggressionSleep disturbance and insomniaNightmaresVivid dreamsFlu symptoms and general malaiseAnorexia, agitationIrritabilityConfusionMemory and concentration difficultiesLethargyWeaknessMyalgiaAbnormal Mental StatesChills and hot flashesCrying spellsSuicidal thoughtsOne particularly disturbing antidepressant withdrawal symptom is hallucinations. While working through the physical and emotional effects of Effexor withdrawl symptoms, hallucinations can make the sufferer feel as if they are going crazy. You are not going crazy. You unwittingly became hooked on a drug that your doctor, by prescribing it, told you was okay.One more common effect not mentioned above is long term vision problems.What about the high number of 'serious' side effects from withdrawal?The FDA defines as 'serious' any side effect that causesdeath,hospitalization,cancer,permanent disability, orbirth defects.Serious' events occurred in 201 of the 2,181 Effexor patients in the FDA's safety evaluation, or 9 percent overall.Ouch. 1 in 10 people will experience one of those symptoms FDA labeled serious. That percentage for common symptoms of withdrawal is probably somewhere in the 50-100 percent range, though.How long could these symptoms last?The company says 1-8 weeks, but the people say MUCH LONGER. Some are still experiencing them after YEARS, especially the brain zaps.I'm sorry that you'll have to go through these. You can help yourself by being weaned off VERY SLOWLY. When I say VERY SLOWLY, I mean months. Otherwise, have no doubt about it, you WILL experience the above stated symptoms, how many of them I do not know.Good luck.
    keanhe 86 Replies
    • October 23, 2010
    • 05:27 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.
Advertisement

Safe Sex With Hepatitis C

Prevent the spread of the hepatitis C virus.

Preventing Lung Infections

With COPD, it’s important to protect your lungs.

8 Health Dangers of Depression

Unmanaged depression can take a toll on your physical health.

Food Choices for Diabetes

What, when and how much you eat affects your blood sugar.

6 Exercises for Multiple Sclerosis

Ease your way into these stretching and strengthening moves,

Advertisement